Shreyaskumar R. Patel, MD: There are, however—as expected with most of these kinase inhibitors—some safety concerns. Bob, would you walk us through some of the major safety issues and what we need to watch out for?
Robert G. Maki, MD, PhD: Absolutely. I’d first like to mention the waterfall plot from this particular trial. You mentioned the RECIST [Response Evaluation Criteria in Solid Tumors] response rate was 38%, but nearly everybody had some degree of tumor shrinking. There was practically no one who had tumor growth on drug, so that was quite striking. That speaks to how even with smaller degrees of shrinking, people can have symptomatic improvement as well. It did come at a price. There is some toxicity with the drug. It turns out that pexidartinib is a very good KIT inhibitor. KIT is involved in pigmentation, so people have their hair turn white or at least lighter tone, as can their skin tone as well. That can be disconcerting for a number of people.
The other characteristic toxicity that we see with CSF1 [colony-stimulating factor-1] receptor inhibition, and this has been seen with both monoclonal antibodies against CSF1R as well as with pexidartinib, is periorbital edema. We certainly saw that back in the old days with imatinib for the treatment of GIST [gastrointestinal stromal tumor] and things like that, but now we understand, because this is a more specific inhibitor, that CSF1 receptor inhibition is a highly characteristic source of periorbital edema for reasons I don’t think anybody understands very well. It will be very difficult to chase down.
The cardinal toxicities that we want to watch out for are liver function test [LFT] abnormalities, and that is something that anybody prescribing this medicine will have to be aware of because that can potentially be a deal-breaker.
This whole class of drugs of tyrosine kinase inhibitors can cause liver function test abnormalities. The FDA was particularly concerned because this is not a cancer, as we’ve mentioned throughout the talk. It’s a locally aggressive tumor, which happens to be clonal in its nature, but it’s very rare in patients that you see this malignant version of the tumor where it can potentially metastasize. As a result, the bar for safety is different, so we have to be very careful about watching for things like transaminitis and elevations of the LFTs in these patients. It’s something that can be mitigated by stopping the medication for a little while and then restarting it, and reducing the dose as well depending on the recurrence of it.
Because of the nature of the diagnosis and so forth, there is a REMS [Risk Evaluation and Mitigation Strategy] program that everybody who prescribes this medication has to sign up for. It basically emphasizes the need to check laboratory tests for liver function test abnormalities. You can generally work around the rest of the toxicities, and they’re generally mild otherwise. It is a very well tolerated medicine, one that people can take for a very long period, with those caveats about some of the more serious toxicity.
Shreyaskumar R. Patel, MD: I agree with your comments Bob. I think there clearly is a concern about hepatotoxicity, but with appropriate monitoring as is mandated by the FDA, the concern from us the medical oncologists, seems to be it that we just need to watch out for this. We need to pick it up early, but that is not necessarily a deal-breaker.
Transcript Edited for Clarity